Thunderstorm Wind, Jackson
- When
- May 17, 2:46 PM MST
- Where
- Jackson County, Belvidere
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -101.270
The spotter estimated wind gusts at 60 mph.
A thunderstorm briefly became severe over northeastern Jackson County, producing wind gusts to 60 mph in the Belvidere area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northeastern Jackson County, producing wind gusts to 60 mph in the Belvidere area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 2:41 PM MST, 5 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 341 PM MDT Wed May 17 2023 .DISCUSSION...(This Evening Through Wednesday) Issued at 315 PM MDT Wed May 17 2023 Latest analysis shows an upper low over Manitoba swinging an upper trough across the forecast area. The associated surface trough/cold front is oriented in a NE-SW direction passing through our south central South Dakota zones. Scattered showers and thunderstorms will continue through the evening over northeastern Wyoming and western South Dakota from Black Hills eastward into the plains of western, southwestern and south central South Dakota. While it appears that the threat of severe thunderstorms has been greatly reduced. A few strong to severe storms are still possible into this evening, with the best chances along and near the cold front over south central South Dakota. The precipitation chances will gradually end from north to south tonight. Near surface smoke from the Canadian wildfires will continue to flow southward into the forecast area tonight, likely leading to reductions in visibility on Thursday, and especially on Friday On Thursday, cyclonic flow aloft combined with leftover moisture may lead to isolated afternoon showers, especially over the Black Hills, given convergence over the higher terrain. Friday, would have been a nice day with comfortable temperatures and clear skies due to the high pressure center sliding southward into the forecast area. However, the surface high will be accompanied by a lot of smoke, reducing visibility. An upper ridge will build over the northern plains Saturday through much of next week. Not surprisingly, a couple of weak disturbances will cross the region through bringing a few chances for showers/TS. Temperatures will average 10-15F above normal. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1052 AM MDT Wed May 17 2023 Largely VFR conditions are expected through the period. Scattered SHRA/TSRA through this evening will likely bring areas of MVFR cigs/vsbys near any storms. Stronger storms could also produce small hail and gusty and erratic winds. Breezy northwesterly winds will develop this afternoon behind a cold front. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 442 AM MDT Wed May 17 2023 SDZ002-013-014-027-030>032-041>044-046-047-049-073-074-181300- Perkins-Northern Meade Co Plains-Ziebach-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains-Hermosa Foot Hills- 442 AM MDT Wed May 17 2023 /542 AM CDT Wed May 17 2023/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include wind gusts of 60 mph or greater and hail of quarter size or larger. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024>026-028-029-072-WYZ054>058-071-181300- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 442 AM MDT Wed May 17 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this morning through this afternoon. Although severe weather is not anticipated, locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1231 PM MDT Wed May 17 2023 SDZ026-028-031-171915- Pennington Co Plains SD-Central Black Hills SD-Rapid City SD- 1231 PM MDT Wed May 17 2023 ...A strong thunderstorm will impact portions of western Pennington County through 115 PM MDT... At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm over southwestern Rapid City, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Rapid City, Rapid Valley, Rapid City Airport, Bear Country, Hart Ranch, Black Gap and Reptile Gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4401 10341 4410 10337 4408 10303 4391 10310 TIME...MOT...LOC 1831Z 284DEG 20KT 4404 10326 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Wong
Special Weather Statement National Weather Service Rapid City SD 1234 PM MDT Wed May 17 2023 SDZ042-171915- Oglala Lakota SD- 1234 PM MDT Wed May 17 2023 ...A strong thunderstorm will impact portions of southeastern Oglala Lakota County through 115 PM MDT... At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Calico, or 6 miles west of Pine Ridge, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Pine Ridge, Wounded Knee, Calico, Number 4 and Wolf Creek Housing. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4321 10269 4315 10228 4300 10225 4300 10276 TIME...MOT...LOC 1834Z 284DEG 20KT 4306 10268 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Wong
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 5 NW DWTN RAPID CITY 44.13N 103.30W
05/17/2023 E1.00 INCH PENNINGTON SD PUBLIC
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL BLACK HAWK 44.15N 103.32W
05/17/2023 E1.00 INCH MEADE SD PUBLIC
0131 PM HAIL 1 ESE SUMMERSET 44.18N 103.31W
05/17/2023 E0.88 INCH MEADE SD TRAINED SPOTTER
LARGEST HAIL NICKLE SIZE. MOST SMALLER
0135 PM HAIL 1 NNW SUMMERSET 44.20N 103.35W
05/17/2023 E0.70 INCH MEADE SD TRAINED SPOTTER
LARGEST HAIL DIME SIZE. MOST SMALLER. LOTS OF SMALL
HAIL.
&&
NWSSpecial Weather Statement National Weather Service Rapid City SD 213 PM MDT Wed May 17 2023 SDZ024-026-028-072-172100- Northern Black Hills SD-Central Black Hills SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 213 PM MDT Wed May 17 2023 ...A strong thunderstorm will impact portions of southwestern Meade, southeastern Lawrence and central Pennington Counties through 300 PM MDT... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm over Nemo, or 13 miles south of Sturgis, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Black Hawk, Summerset, Nemo, Piedmont and Dalton Lake. This includes Interstate 90 in South Dakota between Mile Markers 43 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4421 10360 4429 10355 4425 10322 4408 10332 TIME...MOT...LOC 2013Z 292DEG 15KT 4422 10350 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Wong
Special Weather Statement
National Weather Service Rapid City SD
239 PM MDT Wed May 17 2023
SDZ032-172130-
Haakon SD-
239 PM MDT Wed May 17 2023
...Strong thunderstorms will impact portions of southern Haakon
County through 330 PM MDT...
At 238 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Billsburg to 5 miles
northeast of Philip. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ottumwa, Billsburg and Grindstone Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4447 10141 4405 10119 4407 10174 4440 10197
TIME...MOT...LOC 2038Z 272DEG 24KT 4435 10176 4409 10158
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WongThe Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088465.